Thunderstorm Wind, Howard
- When
- April 2, 11:40 AM EST
- Where
- Howard County, Lisbon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.333, -77.067
Trees and powerlines down
A strong cold front crossed the Mid Atlantic Saturday, April 2nd. This front brought severe thunderstorms that downed trees and power lines as well as heavy downpours that flooded rivers, streams, and roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong cold front crossed the Mid Atlantic Saturday, April 2nd. This front brought severe thunderstorms that downed trees and power lines as well as heavy downpours that flooded rivers, streams, and roadways. After the front passed, strong winds downed trees and power lines mainly in the higher terrain of western Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 2, 11:10 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EST SAT APR 2 2005
.SHORT TERM (REST OF TODAY)...
STRONG STORM SYSTEM WILL BRING A VAREITY OF CONDITIONS TO THE CWA
OVER THE NEXT 24 HOURS. FLOOD AND SEVERE THREATS ARE THE MAIN
FOCUS FOR THE REMAINDER OF TODAY AND WILL BE FOCUSED ON DURING
THIS UPDATE. SYNOPTIC WIND THREAT FOR OUR ENTIRE CWA AND SNOW
THREAT ACROSS OUR WESTERN CWA TONIGHT/SUN WILL BE DISCUSSED
FURTHER IN THE AFTERNOON PACKAGE.
MSL PRESSURE ANALYSIS SHOWS LOW PRESSURE CENTER (ABOUT 992 MB)
ACROSS NORTHERN VA AT 15Z. WARM FRONT HAS NUDGED NORTH OF LOWER
SOUTHERN MD...AND IS MAKING A RUN TOWARD THE DISTRICT. ALONG AND
SOUTH OF THE WARM FRONT...TEMPERATURES HAVE RISEN AOA 60F...WITH
DEWPOINTS OF 55-60F ACROSS THIS REGION. AXIS OF MOISTURE/THETA-E
CONVERGENCE/ADVECTION EXISTS ROUGHLY FROM BWI SW THROUGH DCA DOWN
TO SPOTSY COUNTY...AND POINTS EAST. THIS IS SUPPORTING ORGANIZED
CONVECTION...PER LATEST RADAR IMAGES AND WARNINGS THAT HAVE BEEN
ISSUED. THIS AREA OF ORGANIZED CONVECTION WILL MOVE EAST THROUGH
OUR CWA THROUGH EARLY AFTERNOON. HOWEVER...ANOTHER ROUND
OF POTENTIALLY SEVERE CONVECTION IS EXPECTED TO OCCUR AS DRY SLOT
BRIEFLY WORKS INTO OUR CWA AND STRONG UPPER LEVEL ENERGY SWINGS
ACROSS LATER THIS AFTERNOON/EVENING. SEVERE THREATS ARE SEVERAL-
FOLD...AND WILL INCLUDE DAMAGING WINDS...HAIL...AND HEAVY
RAINFALL. SHEAR AND HELICITY PROFILES SUGGEST THE POSSIBILITY OF
AN ISOLATED TORNADO. THREATS HAVE BEEN HIGHLIGHTED IN HWO
PRODUCTS. ZONES WILL HAVE CATEGORICAL POPS FOR OUR ENTIRE CWA AND
WILL ENHANCE WORDING FOR OUR CWA...ESPECIALLY EAST OF THE BLUE
RIDGE WHICH IS BETTER SUITED FOR SEVERE.
&&
.AVIATION...IFR/MVFR CONDITIONS IN RA/TSRA THROUGH THE EVENING
HOURS...THEN IMPROVING CONDITONS TO MVFR/VFR FROM ABOUT 02Z-03Z
ON. INCLUDED WIND SHEAR THROUGH AFTERNOON...THEN WIND CONCNERN
WILL BE INCREASE SYNOPTIC WINDS FROM THE NW.
&&
.PREVIOUS DISCUSSION...
(ISSUED 334 AM EST SAT APR 2 2005)
SHORT TERM (TODAY THROUGH TONIGHT)...
LOW PRES OVER WV THIS MORNING WILL INTENSIFY RAPIDLY AS IT MOVES
SLOWLY NORTHEAST INTO UPSTATE NY BY SUN AFTERNOON. LATEST RADAR
IMAGERY SHOWS LARGE AREA OF RAIN ALG FRONTAL ZONE FROM NRN WV SOUTH
TO SW VA WHILE LIGHT TO OCCASIONALLY MDT SHOWERS CONTINUE TO LIFT
NWD FROM SRN VA INTO NRN VA AND MD AS WARM AIR IS BEING LIFTED ATOP
COOL AIR. LATEST SHORT-TERM GUIDANCE SUGGESTS FORCED BAND OF RAIN
WILL ENTER THE SW CORNER AROUND 12Z AND TRAVERSE THE REST OF THE CWA
BETWEEN 15Z-21Z. 06Z RUC GUIDANCE INDICATES VERY STRONG BANDING
FEATURE SO EXPECT VERY INTENSE RAINFALL RATES WITH THIS LINE GIVEN
DIVERGENT/DIFLUENT UPPER FLOW...HIGH PWS OF UP TO 1.5 INS AND HIGH K
INDICES. AN INCH OR BETTER RAINFALL RATES ARE POSSIBLE IN THE
HEAVIEST SHOWERS/TSTMS. THIS WILL BE PLENTY TO CAUSE SMALL STREAM
FLOODING GIVEN HIGH STREAM FLOW. A THREAT OF SVR WX MAINLY IN THE
FORM DAMAGING WINDS ALSO EXISTS ESPECIALLY AS YOU GO SOUTH AND EAST.
LOWER SRN MD AND AREAS CLOSER TO THE CHESAPEAKE BAY HAVE THE
GREATEST RISK OF SEEING ANY SVR AS WARM FRONT WILL LIKELY LIFT NORTH
OF THOSE AREAS. HVY RAINS PUSHES EAST OF THE BAY AROUND 21Z WITH
SHOWERS STILL POSSIBLE IN WRAP AROUND MOISTURE.
TONIGHT...STRONG CAA ON BACKSIDE OF DEEPENING MID-LVL CYCLONE AND
STRON UPSLOPE WILL CHANGE RAIN TO SNOW SHOWERS ACROSS THE HIGHER
ELEVS. SHSN WILL BECOME HEAVY AFTER MIDNIGHT SUN WITH SVRL INCHES OF
ACCUMULATION. WINTER STORM WATCH ISSUED FOR FIVE WRN MOST COUNTIES.
REST OF THE AREA WILL SEE CLOUDY SHOWERY CONDITIONS AS MOISTURE
WRAPS UP AROUND MID CYCLONE.
LONG TERM (SUNDAY THROUGH FRIDAY)...
VERY CHALLENGING FCST FOR BOTH FCSTRS TNGT. I HV UPPED THE ANTE A
BIT IN THE WRN PART OF THE CWA FOR SUN.
VERTICALLY STACKED LOW WL BE OVR ERN PA BY SUN MRNG. TIGHT PRES GRAD
WL CAUSE A STRNG NWRLY FLOW DURG THE DAY. ETA X-SXNS ARE SHOWING
40-50KT OFF THE SFC IN THE WRN COUNTIES. THINK THERE IS A PTNL THIS
WL MIX DOWN. IN GRIDDS WL INDICATE G35 THERE. WHEN NEW MDLS COME IN
THERE WL STILL BE TIME TO GO UP TO A HIGH WIND WTCH (GT 40 KT IN AN
HR) FOR SUN IF NEEDED
ANOTHER CONCERN IS SN IN THE W. STNG NW FLOW...OPEN ERN GRT
LKS...CAA COULD LEAD TO SNSH THRUT THE DAY IN THOSE SAME WRN
COUNTIES. SHORT TERM FCSTR BLVS THAT SVRL INCHES ARE PSBL TNGT IN
THAT WRN AREA...HENCE IT BEHOOVES US TO ISSUE A WINT STRM WTCH...AND
ITS NOT EVEN APRIL FOOLS DAY.
FLDG WL CONTINUE TO BE A BIG CONCERN. WE HV ALREADY ISSUED A RVR FLD
WRNG FOR THE PTMC...MONOCACY...AND RAPPAHANNOCK FOR RISING WATERS ON
SUN AND MON.
ILL BE HONEST...BYND THE SUNDAY PD HAS ONLY RCVD A CURSORY GLANCE
FM ME. THE NEW MRF APPEARS STRANGELY FAMILIAR TO WHAT I WAS LOOK AT
EXCATLY ONE WK AGO - RDG MVS INTO THE ERN U.S. THRU WED..AND THEN
ANOTHER TROF MVS IN TO BRING ANOTHER PD OF WETNESS FOR THE END OF
THE WK...SO WE MIGHT BE GOING THRU THIS AGN NEXT WKND.
MARINE...SCA ALL WATERS. STRONG LINE OF SHRAS POSSIBLY TSRA WILL
SWEEP THROUGH THE WATERS BETWEEN 16-20Z WITH THE POTENTIAL FOR
STRONG WIND GUSTS GIVEN HIGH MOMENTUM AIR JUST OFF THE SFC.
HYDROLOGY...FLOODING STILL LOOKS LIKELY AS HVY RAINBAND SWEEPS THRU
THE AREA LATER TODAY. INCH PER HR RAINFALL RATES POSSIBLY WITH THIS
LINE WILL BE MORE THAN ENOUGH TO CAUSE SMALL STREAM FLOODING GIVEN
LOW FFG. MINOR RIVER FLOODING STILL EXPECTED AT SVRL POINTS ALG THE
POTOMAC/RAPPAHANNOCK RIVER BASINS. THREAT OF FLOODING LESSENS
SOMEWHAT AS YOU GO SOUTHWEST ESPECIALLY INVOF CHO.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FOR DCZ001 FROM 11 PM FRIDAY TO 8 PM SATURDAY.
MD...FLOOD WATCH FOR MDZ002>007-009>011-013-014-016>018 FROM 11 PM
FRIDAY TO 8 PM SATURDAY.
...WINTER STORM WATCH FOR MDZ002 FROM 8 PM SATURDAY TO 7 PM
SUNDAY.
VA...FLOOD WATCH FOR VAZ021-025>031-036>042-050>057 FROM 11 PM
FRIDAY TO 8 PM SATURDAY.
...WINTER STORM WATCH FOR VAZ021-025-026 FROM 8 PM SATURDAY TO 7
PM SUNDAY.
WV...FLOOD WATCH FOR WVZ048>055 FROM 11 PM FRIDAY TO 8 PM SATURDAY.
...WINTER STORM WATCH FOR WVZ048-049-054-055 FROM 8 PM SATURDAY
TO 7 PM SUNDAY.
MARINE...SMALL CRAFT ADVISORY.
&&
SHORT TERM/AVIATION...PELOQUIN
PREV DISCUSSION...ROSA/WOODYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EST SAT APR 2 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-031000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1030 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHERN VIRGINIA AND MARYLAND THROUGH THIS EVENING...MAINLY EAST OF THE BLUE RIDGE MOUNTAINS. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 TO 70 MPH AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. FLOODING WILL ALSO BE LIKELY ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA AND MUCH OF MARYLAND TODAY AND INTO TONIGHT. ONE TO TWO INCHES OF ADDITIONAL RAINS CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. STREAMS AND CREEK BEDS ARE LIKELY TO OVERFLOW THEIR BANKS IN THE AREAS WHERE THE HEAVIEST RAINS ARE ANTICIPATED. IN ADDITION...MINOR RIVER FLOODING WILL LIKELY MAINLY ON THE POTOMAC...MONOCACY...AND RAPPAHANNOCK RIVERS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARINE AREA TODAY. .DAYS TWO THROUGH SEVEN... SUSTAINED WINDS OF 20 TO 20 MPH WITH HIGHER GUSTS ARE LIKELY OVER MUCH OF THE AREA ON SUNDAY. A GALE WARNING MAY BE NEEDED OVER THE COASTAL MARINE AREA ON SUNDAY. MINOR RIVER FLOODING WILL LIKELY BE ONGOING AND EXPECTED TO LAST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. LISTEMAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 931 AM EST SAT APR 2 2005 VAZ041-050-051-055-056-021500- CULPEPER VA-FAUQUIER VA-ORANGE VA-SPOTSYLVANIA VA-STAFFORD VA- 931 AM EST SAT APR 2 2005 ...STRONG THUNDERSTORMS MOVING INTO THE INTERSTATE 95 CORRIDOR... AT 931 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF LIGNUM TO PARKER...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FREDERICKSBURG AND STAFFORD WILL BE AFFECTED BY THESE STORMS THROUGH 1000 AM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
SHORT TERM FORECAST NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 957 AM EST SAT APR 2 2005 VAZ042-052>054-021545- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 957 AM EST SAT APR 2 2005 ...STRONG THUNDERSTORMS MOVING INTO THE WESTERN WASHINGTON DC SUBURBS... AT 957 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTHWEST OF GREENWICH TO 4 MILES SOUTH OF ADEN...MOVING NORTHEAST AT 55 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF ANNANDALE... ARLINGTON...ASHBURN...BAILEYS CROSSROADS...BULL RUN...BURKE... CENTREVILLE...CHANTILLY...COUNTRYSIDE...FAIRFAX...FALLS CHURCH... HAYMARKET...HERNDON...MANASSAS...MERRIFIELD... RESTON... SPRINGFIELD...TYSONS CORNER...VIENNA...WOLF TRAP... BALLSTON... ARCOLA AND DULLES INTERNATIONAL AIRPORT WILL BE AFFECTED BY THESE STORMS THROUGH 1045 AM EST. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
2 thunderstorm wind, 2 flash flood, 1 flood, 1 strong wind, 1 high wind. Local standard time, as filed.
Trees and powerlines down
General flooding of side streets
Powerlines downed
Roads closed county wide
Road closed due to flooding
Strong winds caused sporadic power outages in Montgomery county during the morning hours on April 3rd.
Measured wind gust to 57 mph 1 mile east of Frostburg, in addition, a 59 mph wind gust was measured near Frostburg. Trees were also downed countywide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450466, 5450467, 5450468, 5450469, 5450470, 5450472, 5450471.